Hearing Health Blog

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are surprisingly widespread. From popular pain medication to tinnitus medication, discover which of them has an impact on your ears.

Your Ears Can be Affected by Medications

The US accounts for about half of the $500 billion dollar pharmaceutical industry. Are you purchasing medications over-the-counter? Or perhaps your doctor has prescribed you with some form of medication. It often happens that people ignore the warnings that come with almost all medications because they think they won’t be affected. So it’s important to point out that some medications raise the risk of having loss of hearing. Some medications can, on the plus side, assist your hearing, like tinnitus medication. But how do you know which medications are ok and which are the medications will be harmful? And what do you do if a doctor prescribes medications that lead to hearing loss? A little insight on the subject can go a long way.

1. Your Ears Can be Hurt by Over-The-Counter Pain Relievers

Most people are shocked to hear that something they take so casually may cause hearing loss. How regularly loss of hearing took place in people who were using many different painkillers was studied by researchers. This link is supported by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Long-term, daily use of over-the-counter pain relievers damages hearing. Regular use is defined as 2 or more times a week. Individuals who deal with chronic pain usually take these types of medicines at least this often. Temporary loss of hearing can result from taking too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under the age of 50 hearing loss risk almost doubled if they were treating chronic pain with this drug. Just for the record, prescription painkillers aren’t any better. Loss of hearing may be caused by the following:

  • Oxycodone
  • Fentinol
  • Methadone

It’s not clear precisely what causes this hearing loss. These drugs might lessen the flow of blood to your sensitive inner ear, which as time passes would destroy nerves that pick up sound. That’s why loss of hearing might be the results of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely relatively safe when taken as directed and you don’t have an allergic reaction to it. But the kind of antibiotic called Aminoglycoside could increase hearing loss. Research is in the initial stages so we haven’t had solid facts on human studies as of yet. But there have been some people who appear to have developed loss of hearing after using them. Results from animal-testing are convincing enough. There might be something to be concerned about as indicated by the medical community. Each time mice take these antibiotics, they eventually get hearing loss. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Bacterial meningitis
  • Certain other respiratory diseases
  • Cystic fibrosis

More chronic conditions are managed over a longer duration with these. Pneumonia and children’s ear infection were, until very recently, frequently treated by Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. More investigation is required to identify why certain antibiotics may contribute to loss of hearing. It appears that long term damage may be caused when these medications create inflammation of the inner ear.

3. How Your Ears Are Affected by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is used to manage malaria and has also been used to help people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been several cases noted where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Chemo Drugs Can Harm Your Hearing

You know there will be side effects when you go through chemo. Trying to kill cancer cells, doctors are loading the body with toxins. These toxins can’t often tell the difference between normal cells and cancer. Some of the drugs that are being looked at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced loss of hearing and cancer, for the majority of people, the choice would be obvious. While you’re dealing with chemo, a hearing care pro may be able to help you monitor your hearing. Or you might want to look into whether there are any suggestions we can make that may help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

In an effort to regulate fluids in your body you might try taking diuretics. As with any attempt to regulate something using medication, you can take it too far in one direction, dehydrating the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. This can cause loss of hearing, which is generally temporary. But loss of hearing could become permanent if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

What to Do If You’re Using Medications That Could Cause Hearing Loss

You need to talk to your doctor before you discontinue using any drugs they have prescribed. Note all of the medications you take and then talk to your doctor. If your doctor has put you on any of these drugs that lead to hearing loss, ask if there may be alternatives that may reduce risk. You can also reduce your need for medications with certain lifestyle changes. In some cases, small changes to your diet and exercise plan can put you on a healthier path. These changes may also be able to minimize pain and water retention while enhancing your immune system. If you are currently or have ever used these ototoxic drugs, you need to make an appointment to have your hearing examined as soon as possible. Hearing loss can advance quite slowly, which makes it less perceptible at first. But make no mistake: it can impact your happiness and health in ways you may not recognize, and catching it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss! Call Us